Clostridium difficile (C. diff) is a type of bacteria that can cause serious problems if not treated. The first signs of C. diff infection usually are fever, stomach cramps, and diarrhea.
Unfortunately, the number of C. diff cases are increasing in hospitals across the country. The main cause of this is the fact that patients are consuming more antibiotics, which kill helpful germs in the intestine.
These good germs from the intestines would normally keep harmful bacteria from growing and making people sick.
According to the Centers for Disease Control and Prevention, C. diff causes diarrhea linked to 14,000 deaths in the United States alone.
C. diff is being spread by contaminated surfaces. When you visit a patient in the hospital, it’s a good idea to bring antibacterial wipes with you. While wearing gloves, wipe down contaminated surfaces such as bedrails, tray tables, the TV remote, doorknobs, the sink, and the call bell.
The best way to combat C. diff is to thoroughly wash your hands with soap and water. To avoid spreading C. diff, use antibiotics only when needed.